Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2002, 5:49 PM CDT for Reeves County, Texas. It was in force for 101 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2002, 5:49 PM CDT (22:49 UTC)
- Expired
- Sep 13, 2002, 7:30 PM CDT
- In force
- 101 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:50 PM CDT | Thunderstorm Wind 52 E | Midland, TX | |
| Sep 13, 7:09 PM CDT | Thunderstorm Wind 52 E | Midland, TX | Severe thunderstorms resulted in 60 MPH winds at the Scarburough Sports Complex just before a high school football game was scheduled to begin. No injuries or damage was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
432
WUUS54 KMAF 132249
SVRMAF
TXC389-132330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT FRI SEP 13 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 630 PM CDT
* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 10 MILES NORTHEAST OF TOYAH...OR ABOUT 12 MILES
WEST OF PECOS...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
PECOS...VERHALEN...TOYAH LAKE AND TOYAH
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3162 10378 3151 10391 3129 10401 3099 10347
3135 10327 3144 10356What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:00 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 13, 2:00 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI SEP 13 2002 MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH SHORTWAVES ROTATING AROUND IT AS IT MOVES. RIDGE FINALLY BEING BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE SOUTHEAST U.S. SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS. ALONG WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6. LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA. AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION IN NM AT THIS HOUR. THIS FEATURE SHOULD AID IN THE INITIATION THIS AFTERNOON SOUTHEAST NM. BESIDES THAT...AT 250MB A BAND OF 50 KT OR GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED. LAPSE RATES GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS. LARGE HAIL WILL ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED. CONVECTION HAS ALREADY STARTED IN NM. THIS ACTIVITY WILL DEVELOP INTO A SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST. FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM DURING THE MORNING HOURS. THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW. THESE HOWEVER WILL BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH THE PANHANDLE AND SOUTH PLAINS OF TEXAS. THUNDERSTORMS MAY START A BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION. EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z AND 21Z TOMORROW. THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE. SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS. WITH THAT IN MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN WHAT GUIDANCE IS CALLING. WILL UNDERCUT GUIDANCE A TAD FOR EASTERN AREAS DUE TO THIS. FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO ESTABLISH ITSELF. PRELIMINARY NUMBERS FOLLOW... MAF 66/87/59/77 324- LSA 64/86/56/74 424- 6R6 70/92/65/80 212- MRF 57/84/53/71 3232 CNM 64/86/58/74 322- .MAF... TX...NONE. NM...NONE. SN
In the hours before
Special weather statement, Sep 13, 1:10 PM CDT, 4 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT FRI SEP 13 2002 .SYNOPSIS... AS OF NOON FRIDAY...AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER NORTHERN NEW MEXICO. A SERIES OF DISTURBANCES WERE ROTATING AROUND IT...AND WILL IMPACT PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THIS EVENING. AT THE SURFACE...A TROUGH OF LOW PRESSURE WAS ORIENTED ALONG THE TEXAS AND NEW MEXICO BORDER. .WEATHER HAZARDS... SEVERE THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR THE MOUNTAINS OF SOUTHEAST NEW MEXICO. THIS ACTIVITY IS EXPECTED TO SPREAD EAST INTO THE PLAINS THROUGH THE EVENING HOURS. THE EXPECTED DEGREE OF INSTABILITY...AND INCREASING WIND SHEAR... INDICATES THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATE FRIDAY WILL INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS. ACTIVATION OF STORM SPOTTERS MAY ALSO BE REQUIRED THIS EVENING ACROSS THE WESTERN AND CENTRAL PERMIAN BASIN. .EXTENDED OUTLOOK... A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY. THE FRONT WILL LIKELY BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE. LINDLEY
Local storm report, Sep 13, 3:39 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
339 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM WHITES CITY NM .88 INCH HAIL
09/13/02 EDDY
TLSpecial weather statement, Sep 13, 5:05 PM CDT, 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT FRI SEP 13 2002 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER WESTERN NEBRASKA THIS EVENING. A SERIES OF DISTURBANCES ROTATING AROUND THE LOW WILL INCREASE THE MID LEVEL WIND FIELDS AND INSTABILITY ACROSS THE PERMIAN BASIN OF WEST TEXAS...SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS EVENING IN THIS ENVIRONMENT. .WEATHER HAZARDS... SEVERE THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING... GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10 IN WEST TEXAS AND SOUTHEAST NEW MEXICO. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE REQUIRED BY THIS EVENING. .EXTENDED OUTLOOK... A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY. THE FRONT WILL LIKELY BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE. 12
Local storm report, Sep 13, 5:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM BELDING TX WIND DAMAGE
09/13/02 PECOS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES BLOWN DOWN.Local storm report, Sep 13, 5:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 1 S MONAHANS TX 60 MPH TSTM GUST
09/13/02 WARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 59 min |
| Sep 13, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 95 min |
| Sep 13, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 59 min |
| Sep 13, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 72 min |
| Sep 13, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 84 min |
| Sep 13, 6:33 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 72 min |
| Sep 13, 6:43 PM CDT | Tornado Warning | MAF | Ector | 32 min |
| Sep 13, 6:43 PM CDT | Tornado Warning | MAF | Ector | 32 min |
| Sep 13, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.